Try it
Psychiatry · Eating and sleep disorders: augmentation in restless legs syndrome
Sample itemA woman with restless legs syndrome has taken pramipexole for two years. Symptoms now begin in mid-afternoon, are more intense and have spread to the arms. What is this phenomenon called?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Augmentation
Long-term dopamine agonist or levodopa therapy can cause augmentation: symptoms start earlier in the day, intensify and spread to other body parts. Management is to reduce or stop the dopamine agonist and use an alpha-2-delta ligand, and to check iron stores.
Option by option
A. Augmentation (correct)
Correct. Earlier onset, greater intensity and spread define augmentation.
B. Rebound withdrawal after missed doses
Rebound occurs in the early morning after the drug wears off, without spread to the arms.
C. Tardive dyskinesia
Tardive dyskinesia consists of involuntary orofacial movements after dopamine blockade.
D. Neuroleptic-induced akathisia
Akathisia follows dopamine-blocking drugs, and she is on a dopamine agonist.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…